Stimulant medication and TMJ Issues

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Stimulant medication and TMJ Issues

Viewing 2 reply threads
  • Author
    Posts
    • #195536
      specialk123
      Participant

      Anyone who takes stimulant medication for ADD developed issues with TMJ and jaw tightness/clenching over the years?

      I know this is a common side effect with stimulants, but wondering how people deal with this side effect?

    • #198975
      EdgarAllenHoe
      Participant

      The “simplest” thing you can do is just try to be aware of it and consciously stop.

      …but I know that’s so much easier said than done.

      I’m going to get botox injections in my jaw muscles. Its an effective treatment for TMJ apparently. Might be something worth looking into if you’re getting to the point where it feels like your teeth are moving around from the clenching. A dentist or plastic surgeon can do the injections for you.

    • #199381
      Diz
      Participant

      I’ve never taken stimulant medication but have had problems for years with jaw clenching in my sleep, and some serious TMJ pain. This also led to what I believe were bouts of trigeminal neuralgia, which were worsened by stress and fortunately passed. You never want this, I now know why it’s called ‘the suicide pain’.

      My dentist eventually advised me to get a soft retainer, unfortunately not before I had ground down several of my teeth. The retainer doesn’t stop the clenching, but it can prevent damage. I also find upper body and face stretching exercises before bed helps too.

Viewing 2 reply threads

You must be logged in to reply to this topic.